Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 5, 2003, 8:52 PM CST for Chambers County, Randolph County, Tallapoosa County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2003, 8:52 PM CST (02:52 UTC)
- Expired
- Mar 5, 2003, 9:30 PM CST
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Chambers County, AL, Randolph County, AL, Tallapoosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 8:10 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060252
SVRBHM
ALC017-111-123-060330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 PM CST WED MAR 5 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 930 PM CST
* AT 848 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF WADLEY TO 6
MILES WEST OF JACKSONS GAP...MOVING EAST AT 60 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ALL
COMMUNITIES WITHIN THESE COUNTIES.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3314 8570 3304 8582 3282 8600 3292 8519
3313 8523 3334 8529
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 7:20 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 5, 7:20 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 720 PM CST WED MAR 05 2003 WARM FRONT CURRENTLY LOCATED JUST NORTH OF MONTGOMERY...EXTENDED WESTWARD INTO NORTHERN DALLAS...SOUTHERN HALE....AND NORTHERN SUMTER COUNTIES. LINE OF THUNDERSTORMS CONTINUES MOVING THROUGH SOUTH-CENTRAL ALABAMA AT THIS TIME...JUST TO THE NORTH OF THE WARM FRONT. RUC MODEL SHOWS SURFACE LOW MOVING ACROSS ALABAMA BETWEEN 03Z AND 07Z. NOT COMFORTABLE DROPPING ANY COUNTIES FROM CURRENT TORNADO WATCH ACROSS SOUTHERN ZONES. ONLY ZONES RIGHT NOW THAT WILL BE DROPPED WILL BE FAYETTE...WALKER...AND WINSTON. EXPECT THEM TO BE DROPPED BY 02Z. NO OTHER UPDATES PLANNED AT THIS TIME. .BHM...NONE.
Hazardous weather outlook, Mar 5, 1:19 PM CST, 7 hours 33 minutes before
ALZ011>015-017>050-052115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CST WED MAR 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT FOR MUCH OF THE FORECAST AREA. WARM AND MOIST AIR AT THE SURFACE...AN APPROACHING COLD FRONT...AND STRONG UPPER LEVEL DYNAMICS...WILL ALL CONVERGE OVER THE FORECAST AREA TO PRODUCE THE THREAT OF SEVERE THUNDERSTORMS. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE STRONG...DAMAGING WINDS...ASSOCIATED WITH LINES AND LINE SEGMENTS AHEAD OF THE COLD FRONT. AS ALWAYS...WITH A STRONG SPRINGTIME SYSTEM...THERE IS A POSSIBILITY FOR ISOLATED TORNADOES. AS FOR THE TIMING OF THE THREAT...THE MOST VULNERABLE HOURS APPEAR TO BE FROM 8 PM TONIGHT UNTIL THE EARLY MORNING HOURS...AROUND 6 AM... ENDING FROM WEST TO EAST. AT THIS TIME...FEEL THE SEVERE WEATHER WILL MOVE INTO AREAS WEST OF INTERSTATES 20 AND 65 BY 8 PM. THE SEVERE WEATHER WILL MOVE EAST INTO THE INTERSTATE 65 AND 20 CORRIDOR BY MIDNIGHT...AND BE AROUND INTERSTATE 85 BY 3 AM. THIS IS A FAST MOVING SYSTEM AND EXPECT IT TO EXIT OUR COUNTY WARNING AREA BY 11 AM THURSDAY MORNING. AS ALWAYS...STAY TUNED FOR FURTHER UPDATES AND CLARIFICATION OF THE TIMING...LOCATION...AND EXTENT OF THE SEVERE WEATHER THREAT THROUGHOUT THE DAY TODAY. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED OVER MOST OF THE AREA TONIGHT.
In the hours before
Special weather statement, Mar 5, 5:26 PM CST, 3 hours 26 minutes before
ALZ022-030-031-060030-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...GREENE AND PICKENS
COUNTIES UNTIL 630 PM CST...
AT 522 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS OVER EASTERN MISSISSIPPI...ABOUT 30
MILES WEST OF GEIGER...MOVING NORTHEAST AT 55 MPH. IF THIS CLUSTER
OF SEVERE THUNDERSTORMS MAINTAINS ITS INTENSITY...WARNINGS WILL BE
NEEDED ACROSS WESTERN ALABAMA AROUND 600 PM.
THESE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...
PICKENSVILLE...MCMULLEN...ALICEVILLE...ETHELSVILLE...CARROLLTON...
REFORM AND GORDO BETWEEN 600 AND 630 PM CST.
LAT...LON 3328 8832 3354 8826 3353 8802 3352 8793
3352 8785 3328 8783 3267 8783 3237 8840Special weather statement, Mar 5, 6:32 PM CST, 2 hours 20 minutes before
ALZ024-060100-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE WITH STORMS MOVING
THROUGH JEFFERSON COUNTY.
AT 627 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AT 60 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
HUEYTOWN...BESSEMER...MINOR...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM
AIRPORT AND BIRMINGHAM THROUGH 700 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
MINOR FLOODING IS ALSO POSSIBLE. VERY HEAVY RAINFALL CAN BE EXPECTED
IN A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS
AND DRAINAGE AREAS.
LAT...LON 3350 8712 3367 8655 3354 8653 3348 8668
3340 8676 3334 8705Special weather statement, Mar 5, 7:13 PM CST, 1 hour 39 minutes before
ALZ033-034-060200-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY AND BIBB COUNTIES UNTIL
800 PM CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF WEST BLOCTON TO 6
MILES NORTHWEST OF MARION...MOVING NORTHEAST AT 65 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MARION...WEST BLOCTON...BRENT AND CENTREVILLE THROUGH 800 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3314 8720 3291 8740 3254 8752 3266 8705
3307 8692 3326 8705Special weather statement, Mar 5, 7:15 PM CST, 1 hour 37 minutes before
ALZ024-025-060230-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES
UNTIL 830 PM CST...
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THUNDERSTORMS.
AT 715 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM LEEDS TO 9 MILES SOUTH OF
BESSEMER...MOVING EAST AROUND 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
VESTAVIA HILLS...TRUSSVILLE...TARRANT...PLEASANT GROVE...MOUNTAIN
BROOK...PELHAM...VINCENT THROUGH 815 PM CST. AN INCH OF RAIN HAS
ALREADY FALLEN ACROSS PARTS OF JEFFERSON AND SHELBY COUNTY...AND AN
ADDITIONAL HALF INCH TO ONE INCH IS POSSIBLE THROUGH 830 PM.
THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES COLLECTING WATER ARE POSSIBLE.
LAT...LON 3338 8720 3376 8657 3356 8656 3354 8649
3351 8648 3351 8643 3339 8638 3313 8694
3325 8702Special weather statement, Mar 5, 7:38 PM CST, 1 hour 14 minutes before
ALZ013>015-017>037-039>044-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 738 PM CST WED MAR 05 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 28... BLOUNT...FAYETTE...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 28 WHICH IS IN EFFECT UNTIL 1100 PM... AUTAUGA...BIBB...CALHOUN...CHEROKEE...CHILTON... CLAY...CLEBURNE...COOSA...DALLAS...ELMORE... ETOWAH...GREENE...HALE...JEFFERSON...LOWNDES... MARENGO...MONTGOMERY...PERRY...PICKENS...RANDOLPH... SHELBY...ST CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...
Local storm report, Mar 5, 8:22 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 PM CST WED MAR 5 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
800 PM COUNTYWIDE AL WIND DAMAGE
03/05/03 CHILTON NUMEROUS TREES AND POWER
LINES BLOWN DOWN ACROSS
THE COUNTY. SHERIFFThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:11 PM CST | Tornado Warning | BMX | Greene | 49 min |
| Mar 5, 6:40 PM CST | Severe Thunderstorm Warning | BMX | Hale | 50 min |
| Mar 5, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 32 min |
| Mar 5, 8:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Mar 6, 1:36 AM CST | Severe Thunderstorm Warning | BMX | Walker | 24 min |
| Mar 6, 1:43 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Mar 6, 1:48 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Mar 6, 2:07 AM CST | Tornado Warning | BMX | St. Clair | 38 min |
| Mar 6, 2:21 AM CST | Severe Thunderstorm Warning | BMX | Calhoun | 39 min |
| Mar 6, 2:36 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 39 min |
| Mar 6, 2:50 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 40 min |
| Mar 6, 2:57 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 48 min |
| Mar 6, 3:05 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 40 min |
| Mar 6, 3:08 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 37 min |
| Mar 6, 3:35 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Mar 6, 3:48 AM CST | Severe Thunderstorm Warning | BMX | Clay | 42 min |
| Mar 6, 4:01 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 44 min |
| Mar 6, 4:45 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 30 min |
| Mar 6, 4:49 AM CST | Severe Thunderstorm Warning | BMX | Coosa | 26 min |
| Mar 6, 5:00 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 45 min |
| Mar 6, 5:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 28 min |
| Mar 6, 5:09 AM CST | Severe Thunderstorm Warning | BMX | Dallas | 21 min |
| Mar 6, 5:16 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 44 min |
| Mar 6, 5:28 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 32 min |
| Mar 6, 5:39 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 51 min |
| Mar 6, 5:45 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 45 min |
| Mar 6, 5:50 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 40 min |
| Mar 6, 6:04 AM CST | Tornado Warning | BMX | Chambers | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.